Alert archive / Iowa / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 53, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 11, 2011, 6:46 PM CDT for Wayne County, Iowa. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2011, 6:46 PM CDT (23:46 UTC)
- Expired
- May 11, 2011, 7:30 PM CDT
- In force
- 44 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Wayne County, IA
The radar
The Des Moines radar (KDMX), 111 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 2:53 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.8 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2842 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 931 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
902
WUUS53 KDMX 112346
SVRDMX
IAC185-120030-
/O.NEW.KDMX.SV.W.0053.110511T2346Z-110512T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
646 PM CDT WED MAY 11 2011
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WAYNE COUNTY IN SOUTH CENTRAL IOWA...
* UNTIL 730 PM CDT
* AT 641 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 6 MILES NORTHEAST OF MERCER...OR
26 MILES EAST OF LAMONI...AND MOVING NORTH AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ALLERTON AROUND 705 PM CDT.
CORYDON AROUND 710 PM CDT.
MILLERTON AND HUMESTON AROUND 725 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A
MOBILE HOME...GET OUT NOW...AND SEEK SHELTER IN A REINFORCED
BUILDING.
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. IF A
TORNADO IS SPOTTED...IMMEDIATELY MOVE TO THE BASEMENT OR SMALL
INTERIOR ROOM OF A REINFORCED BUILDING.
&&
LAT...LON 4090 9356 4090 9320 4090 9310 4087 9310
4058 9321 4057 9351 4058 9356
TIME...MOT...LOC 2346Z 186DEG 24KT 4059 9344
WIND...HAIL 60MPH <.75IN
$$
BOKSA2 follow-up statements
623
WWUS53 KDMX 120016
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
716 PM CDT WED MAY 11 2011
IAC185-120030-
/O.CON.KDMX.SV.W.0053.000000T0000Z-110512T0030Z/
WAYNE IA-
716 PM CDT WED MAY 11 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN WAYNE
COUNTY UNTIL 730 PM CDT...
AT 714 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH. THIS STORM WAS LOCATED 5 MILES WEST OF CORYDON...OR 28 MILES
WEST OF CENTERVILLE...MOVING NORTH AT 30 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
HUMESTON AND MILLERTON AROUND 725 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A MOBILE HOME...GET
OUT NOW...AND SEEK SHELTER IN A REINFORCED BUILDING.
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... IMMEDIATELY MOVE TO THE BASEMENT OR SMALL INTERIOR ROOM
OF A REINFORCED BUILDING.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN DES MOINES.
&&
LAT...LON 4069 9354 4090 9356 4090 9310 4087 9310
4068 9317
TIME...MOT...LOC 0016Z 186DEG 24KT 4079 9341
WIND...HAIL 60MPH <.75IN
$$
BOKSA385
WWUS53 KDMX 120031
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
731 PM CDT WED MAY 11 2011
IAC185-120041-
/O.EXP.KDMX.SV.W.0053.000000T0000Z-110512T0030Z/
WAYNE IA-
731 PM CDT WED MAY 11 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WAYNE COUNTY HAS
EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO
WATCH REMAINS IN EFFECT UNTIL 9 PM.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN DES MOINES.
LAT...LON 4069 9354 4090 9356 4090 9310 4087 9310
4068 9317
TIME...MOT...LOC 0016Z 186DEG 24KT 4079 9341
$$
BOKSAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 6:44 PM CDT, 2 minutes earlier.
Area forecast discussion, May 11, 6:44 PM CDT, 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 644 PM CDT WED MAY 11 2011 .SHORT TERM /TONIGHT/... PARENT SURFACE LOW PRESSURE LOCATED OF WESTERN KANSAS WITH THE SURFACE BOUNDARY EXTENDING UP THROUGH SOUTHEAST NE AND INTO WEST CENTRAL IOWA HAS BEEN THE FOCUS FOR THUNDERSTORM ACTIVITY THIS AFTERNOON. THE LACK OF SHEAR AVAILABLE HAS BEEN A PROBLEM KEEPING STORMS BETTER ORGANIZED. THERE IS SOME DECENT EFFECTIVE SRH AVAILABLE...ROUGHLY 200 M2/S2 ACROSS SOUTH CENTRAL IOWA AND COMBINED WITH MUCAPE 2000-3000J/KG HAS BEEN ENOUGH TO PROVIDE SOME ROTATION WITHIN THE UPDRAFT FOR STORMS IN THE SOUTHWEST CWA. TORNADO THREAT LOOKS TO DIMINISH QUICKLY ONCE THE SUN SETS THIS EVENING. NEXT...LLJ INCREASES OVERNIGHT WITH THE DEPTH OF MOISTURE THROUGH THE COLUMN INCREASING AS WELL. THE HEAVIEST RAIN LOOKS TO BE FOCUSED ACROSS NORTHERN PORTIONS OF THE FORECAST AREA WITH THE SURFACE BOUNDARY SHIFTING SLIGHTLY NORTHWARD. PW VALUES NEAR 1.5 INCHES OVERNIGHT AND WARM CLOUD TOPS NEARLY 11000 FEET...SO CANNOT RULE OUT THE FLASH FLOOD THREAT AND HAIL THREAT OVERNIGHT. .LONG TERM /THURSDAY THROUGH WEDNESDAY/... SFC BOUNDARY WILL BE SAGGING SLOWLY SOUTH THROUGH NRN AND CENTRAL IA ON THURSDAY. CONVECTION WILL LINGER OVER NORTH CENTRAL IA IN THE MORNING THEN SHOULD HAVE A PERIOD OF DRY WEATHER. CONVECTION SHOULD REFIRE ALONG THE BOUNDARY BY MID TO LATE AFTERNOON AS THE UPPER LOW APPROACHES FROM THE WEST. SHOULD HAVE STRONG INSTABILITIES IN PLACE IN BY THE AFTERNOON AS MID LEVEL COOLING COMMENCES CREATING HIGH LOW TO MID LEVEL LAPSE RATES...RESULTING IN FAT CAPES AND GOOD LARGE HAIL POTENTIAL. CONDITIONS REMAIN FAVORABLE FOR LANDSPOUT OVER WEST CENTRAL TO CENTRAL IOWA NEAR THE TRIPLE POINT. THIS WOULD BE NON-SUPERCELL TORNADO POTENTIAL. ANY INSTANCES SHOULD BE ISOLATED BUT THE THREAT IS THERE NONETHELESS. IT WILL BE MUCH COLDER ON FRIDAY WITH SHOWER CHANCES ENDING FROM NW TO SE. MORE CONFIDENCE FOR UPPER LOW PROGRESSION OVER THE WEEKEND AS THE INITIAL UPPER LOW DIVES IN TO THE OHIO VALLEY ON SATURDAY ONLY TO BE FOLLOWED BY A STRONGER UPPER LOW LATE SATURDAY INTO SUNDAY. IT WILL BE COOL ON SATURDAY AND SHOULD BE MOSTLY DRY EXCEPT FOR SHOWERS REACHING THE NORTH LATE. THIS SCENARIO WOULD SUPPORT A COOL AND WET SUNDAY AND SUNDAY NIGHT WITH PRECIPITATION SPREADING FROM NORTH TO SOUTH AS THE UPPER LOW DROPS SOUTH. THE LOW WILL PULL OFF TO THE SOUTHEAST ON MONDAY THOUGH COOL CYCLONIC FLOW WILL PERSIST THROUGH THE REMAINDER OF THE EXTENDED. && .AVIATION...12/00Z PRIMARY CONCERN WILL CONTINUE TO BE THUNDERSTORM TRENDS THROUGH THIS PERIOD. HAVE TRIED TO EXTRAPOLATE CURRENT CENTRAL IA COMPLEX THROUGH TAF SITES THIS EVENING...INCLUDING ONE CELL PRODUCING STRONG WINDS POSSIBLY AFFECTING KDSM. ANOTHER ERN KS/OK COMPLEX WILL LIFT NORTH AND EAST INTO IA LATER TONIGHT WITH MAGNITUDE AND TIMING UNCERTAIN. HAVE VCTS AND/OR CB WORDING AT KDSM/KOTM TO ACCOUNT FOR THIS WITH LESSER CHANCES FARTHER NORTH AND WEST. THERE IS CERTAINLY POTENTIAL FOR ADDITIONAL DEVELOPMENT DURING PEAK HEATING THU...BUT HAVE LITTLE CONFIDENCE IN DETAILS CONSIDERING LAST 6 HOURS OF THE FORECAST SO WILL LEAVE THAT MENTION FOR LATER SETS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...PODRAZIK LONG TERM...DONAVON AVIATION...SMALL
Hazardous weather outlook, May 11, 3:31 PM CDT, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 331 PM CDT WED MAY 11 2011 IAZ044>050-057>062-070>075-081>086-092>097-122045- CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE- DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION- MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD- DECATUR-WAYNE-APPANOOSE-DAVIS- 331 PM CDT WED MAY 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT A TORNADO WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. SCATTERED THUNDERSTORMS ARE EXPECTED THROUGHOUT THE REMAINDER OF THE AFTERNOON AND INTO THE OVERNIGHT HOURS TONIGHT. SOME OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES THROUGH SUNSET. THE THREAT FOR TORNADOES WILL DIMINISH AROUND SUNSET...BUT THE LARGE HAIL AND DAMAGING WIND THREAT WILL CONTINUE INTO THE NIGHTTIME HOURS. LOCALLY HEAVY RAIN WILL ALSO ACCOMPANY THESE STORMS AND MAY LEAD TO AREAS OF FLASH FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY PERIODIC THUNDERSTORMS ARE EXPECTED THURSDAY AND FRIDAY. A FEW STORMS MAY BE SEVERE THURSDAY WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THROUGH THE EARLY EVENING HOURS AND POSSIBLY AGAIN OVERNIGHT INTO THURSDAY. IAZ004>007-015>017-023>028-033>039-122045- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK- 331 PM CDT WED MAY 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE MAINLY THIS MORNING THEN AGAIN OVERNIGHT TONIGHT.A FEW STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY PERIODIC THUNDERSTORMS ARE EXPECTED THURSDAY AND FRIDAY. A FEW STORMS MAY BE SEVERE THURSDAY WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING AND AGAIN ON THURSDAY.
In the hours before
Local storm report, May 11, 6:26 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
626 PM CDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM TSTM WND GST ENE KELLERTON 40.71N 94.05W
05/11/2011 E60 MPH RINGGOLD IA COCORAHS
OBSERVER REPORTED WIND GUSTS AT LEAST 60 MPH HEAVY RAIN
BLOWING HORIZONTALLY.
&&
FBOKSALocal storm report, May 11, 6:27 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
627 PM CDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM HAIL CROMWELL 41.04N 94.46W
05/11/2011 E1.00 INCH UNION IA AMATEUR RADIO
QUARTER SIZE HAIL
0559 PM FLASH FLOOD 5 S CRESTON 40.99N 94.36W
05/11/2011 UNION IA AMATEUR RADIO
4IN OF RAIN WITH FLASH FLOODING IN LOW LYING AREAS
&&
JBEITLICLocal storm report, May 11, 6:28 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
628 PM CDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM TSTM WND GST 5 NNE GRAND RIVER 40.88N 93.91W
05/11/2011 E60 MPH DECATUR IA TRAINED SPOTTER
SPOTTER REPORTED AT LEAST 60 MPH WIND. WIND BLOWING RAIN
HORIZONTALLY AND STRONGLY SHOOK THEIR VEHICLE.
&&
FBOKSALocal storm report, May 11, 6:32 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
632 PM CDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 PM TSTM WND GST WINTERSET 41.34N 94.02W
05/11/2011 E65 MPH MADISON IA LAW ENFORCEMENT
60 TO 70 MPH WINDS NEAR THE TOWN OF WINTERSET...
&&
JBEITLICLocal storm report, May 11, 6:43 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
643 PM CDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM FLASH FLOOD 3 NNE CRESTON AIRPORT 41.06N 94.34W
05/11/2011 UNION IA LAW ENFORCEMENT
UNION COUNTY LAW ENFORCEMENT REPORTED THE OSAGE RAILROAD
BRIDGE WAS IMPASSIBLE DUE TO WATER OVER THE ROAD. ONE CAR
WAS STRANDED.
&&
PODRAZIKLocal storm report, May 11, 6:44 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
644 PM CDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND GST 4 E WINTERSET 41.34N 93.94W
05/11/2011 E60.00 MPH MADISON IA TRAINED SPOTTER
EXPERIENCED BETWEEN WINTERSET AND PATTERSON.
&&
SKOWThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 12:43 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Cass | 47 min |
| May 11, 2:05 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Taylor | 55 min |
| May 11, 2:22 PM CDT | Tornado Warning | DMX | Adams | 23 min |
| May 11, 2:43 PM CDT | Flash Flood Warning | DMX | Adams, Taylor | 6 hr |
| May 11, 2:51 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Taylor | 39 min |
| May 11, 4:01 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Taylor | 44 min |
| May 11, 4:11 PM CDT | Tornado Warning | DMX | Adams, Taylor | 49 min |
| May 11, 4:42 PM CDT | Flash Flood Warning | DMX | Adams, Taylor | 6 hr |
| May 11, 4:50 PM CDT | Tornado Warning | DMX | Adams, Union | 40 min |
| May 11, 4:57 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Taylor | 38 min |
| May 11, 5:32 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Ringgold, Taylor, Union | 43 min |
| May 11, 5:42 PM CDT | Tornado Warning | DMX | Union | 33 min |
| May 11, 5:44 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Lucas, Madison, Ringgold, Warren | 46 min |
| May 11, 6:03 PM CDT | Flash Flood Warning | DMX | Union | 6 hr |
| May 11, 6:06 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Clarke, Madison, Union | 54 min |
| May 11, 6:37 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison, Polk, Warren | 53 min |
| May 11, 6:42 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Lucas, Warren | 48 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.